Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 8, 2021Steuben County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 8, 2021, 3:00 PM EDT for Steuben County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 3:00 PM EDT (19:00 UTC)
Expired
Jun 8, 2021, 3:30 PM EDT
In force
30 min
Issued by
NWS Northern Indiana

County Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS83 KIWX 081900
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
300 PM EDT Tue Jun 8 2021

INZ007-081930-
Steuben-
300 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN COUNTY...

At 300 PM EDT, a strong thunderstorm was located near Angola, moving
northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Angola, Ashley, Hudson, Berlien, Long Lake, Metz, Pleasant Lake,
Golden Lake and Steubenville.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 341 and 347, and
between mile markers 351 and 352.
 Interstate 80 in Indiana between mile markers 155 and 156.
 Interstate 80 in Ohio near mile marker 0.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 8482 4163 8480 4162 8481 4153 8496
      4153 8513 4168 8501
TIME...MOT...LOC 1900Z 229DEG 14KT 4159 8497 

$$

HAIL...0.50IN
WIND...40MPH

Brown

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:04 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 8, 2:04 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
204 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Issued at 511 AM EDT Tue Jun 8 2021

Chances for showers and thunderstorms will persist through the
weekend, mainly during the afternoon and evening hours. The best
chances will be on Wednesday and Thursday. It will remain warm
and humid, with highs in the 80s. Expect areas of dense fog on
Lake Michigan through Wednesday morning, becoming patchy at times.
Patchy fog is possible on land this morning and again tonight into
Wednesday morning.

&&

.SHORT TERM...(Today and Tonight)
Issued at 511 AM EDT Tue Jun 8 2021

Issued a marine dense fog advisory for both nearshore zones for
today into Wednesday morning as temps/dewpoints are in the upper 60s
and low 70s, and winds are calm or very light out of the south-
southeast. Current muggy airmass is fairly saturated from yesterdays
rain, and combined with the cool waters of Lake Michigan and
additional rain chances today, think we we'll see at least some
patchy dense fog through the day, becoming more widespread tonight.
There is a little bit of patchy fog on land as well, and expect this
to diminish this morning. Mid to high level cloud cover appears to
be limiting its development, so opted for no SPS/headline on that
for now.

Otherwise, the main focus again is the potential for showers and
thunderstorms today. It was a challenging forecast as far as trying
to pin down convection timing and location (as is always the case in
the summer)-and there are a couple of features that could trigger
greater coverage of showers and thunderstorms. First, the MCV
spawned from convection to our SW overnight (as seen in water vapor
imagery) has lifted into the LOT/IWX/ILX forecast areas, and kicked
off a few showers/sprinkles across NW IN/northern Lower MI and along
our southern forecast area borders in IN. Don't really expect any
thunder until we get some daytime heating and more prominent
instability. As the feature washes out and lifts northward, we'll
see the upper level low lift from the central plains into southern
IL. This will be another source of lift. Given better forcing today
expect better precipitation potential, so I have likely pops and
chances for thunderstorms this afternoon. As usual, the hi-res
models and CAMS suggest a variety of different scenarios-but I felt
the most reasonable solution was the FV3-NSSL-which has more
isolated/scattered showers this morning (both south of US 30 and far
north in MI), then as things heat up the coverage will increase
along US 30 and lift northward through the period-sort of closing in
on a gap in the center. There may be somewhat of a lull tonight in
between features-as the upper low will gradually shift over our CWA
by Wed AM-but maintained chance/slight chance pops through the night
given the approaching forcing aloft over a juiced airmass (PWATS of
150-175% of normal). As they say, upper level low-look out below.
Don't expect severe weather today or tonight given the lack of wind
shear and paltry mid-level lapse rates, but slow moving storms could
produce heavy rainfall at times. Patchy fog is possible on land
again tonight with the moist airmass in place. High temperatures
will be in the low to mid 80s.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 511 AM EDT Tue Jun 8 2021

|Confidence remains medium to high with the potential for rain and
thunderstorms on Wed/Thu as the upper low centers overhead. Have 50
to 75 percent pops across a majority of the CWA during the afternoon
hours on both days, where we see greater instability. Still, lapse
rates are around 5-6C/Km, with weak flow aloft and thus don't expect
anything as far as severe concerns go. High temps will be in the low
to mid 80s on both days.

Thursday night into Friday the upper low starts to lose its battle
with the ridging and becomes an open wave that gets absorbed into
the zonal to cyclonic flow to our northeast. The corresponding
surface low will drift from our CWA to the eastern seaboard by
Friday evening, exiting our area. We'll see winds shift to the
northwest on Friday and a diminishing trend to the precipitation by
late evening.

After a break in precipitation chances Friday night into early
Saturday, we'll see chances once again in the afternoon as a cold
front stemming from low pressure drifting through the Canadian
Prairies moves through. Aloft, flow is slightly ridged to zonal
with us on the Periphery again. Depending on which model is
correct, the timing could be a little delayed. Additionally-there
are great discrepancies in the upper level pattern by Sunday
/Monday-with the ECMWF suggesting an upper level trough (chances
for rain) and the GFS a ridge (dry). With lower confidence in this
period-I kept low chance pops in for mainly the afternoon hours
for the weekend and continuing into Monday. High temperatures
Fri/Sat make another run for the mid-upper 80s, then drop into the
low-mid 80s behind the front Sun-Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 156 PM EDT Tue Jun 8 2021

Weak upper level perturbation combined with a series of outflow
interactions have allowed for scattered to numerous showers and
thunderstorms across northern Indiana this afternoon. The greatest
coverage of these showers and storms has been across northeast
Indiana and northwest Ohio in closer proximity to stronger short
wave forcing, but over past hour additional more vigorous
convection has developed just east of lake breeze where some
outflow interaction has occurred from storms across far north
central Indiana. Will carry thunder mention through the 22Z
timeframe, with potential slowly waning in the 22Z to 00Z
timeframe. Deep layer flow is weak and the main threat with these
storms is brief torrential rainfall with slow storm motions. A few
gusts to 30 knots are possible with the stronger showers as they
collapse. Threat for more showers becomes more isolated overnight
with some potential of MVFR conditions redeveloping with
possibility of some patchy fog. Diurnal uptick expected once again
Wednesday and will include VCSH mention toward end of this
forecast valid period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Dense Fog Advisory until 8 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 8, 11:49 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1149 AM EDT Tue Jun 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091600-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1149 AM EDT Tue Jun 8 2021 /1049 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There are chances for thunderstorms today and tonight. Severe
weather is not expected, but heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through the weekend, with the best
potential during the afternoon on Wednesday and Thursday. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091600-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1149 AM EDT Tue Jun 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

There are chances for thunderstorms today and tonight. Severe
weather is not expected, but heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Thunderstorms are possible through the weekend, with the best
potential during the afternoon on Wednesday and Thursday. Severe
weather is not expected at this time. Boaters may encounter locally
higher winds and waves near any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 12:06 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1206 PM EDT Tue Jun 8 2021

OHZ004-015-016-081630-
Putnam-Defiance-Paulding-
1206 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE AND EAST CENTRAL PAULDING COUNTIES...

At 1205 PM EDT, a strong thunderstorm was located near Continental,
or 12 miles south of Defiance, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Continental, Oakwood, Dupont, Melrose, Cloverdale, North Creek,
Arthur and Wisterman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 8432 4104 8443 4123 8440 4118 8423
      4117 8423 4117 8419 4116 8416
TIME...MOT...LOC 1605Z 203DEG 19KT 4110 8433

HAIL...0.50IN
WIND...40MPH

RTC
Special weather statement, Jun 8, 2:04 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
204 PM EDT Tue Jun 8 2021

OHZ002-081845-
Fulton-
204 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON COUNTY...

At 203 PM EDT, a strong thunderstorm was located over Delta, or near
Swanton, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Swanton, Delta, Metamora, Lyons, Brailey, Seward, Winameg and
Assumption.

This includes Interstate 80 in Ohio between mile markers 38 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 8388 4150 8391 4151 8410 4171 8407
      4172 8388
TIME...MOT...LOC 1803Z 207DEG 14KT 4157 8400

HAIL...0.50IN
WIND...40MPH

CM
Special weather statement, Jun 8, 2:12 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
212 PM EDT Tue Jun 8 2021

MIZ078-079-081845-
St. Joseph-Cass-
212 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES...

At 212 PM EDT, a strong thunderstorm was located over Marcellus, or
10 miles northwest of Three Rivers, moving north at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marcellus, Clear Lake, Corey Lake, Howardsville and Wakelee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4207 8567 4195 8567 4189 8584 4207 8595
TIME...MOT...LOC 1812Z 166DEG 6KT 4200 8581

HAIL...0.50IN
WIND...40MPH

CM
Local storm report, Jun 8, 2:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            2 S OTTAWA              40.99N 84.04W
06/08/2021                   PUTNAM             OH   TRAINED SPOTTER

            MINOR AGRICULTURE FLOODING WITH SPILLOVER
            ONTO ROUTE M BETWEEN OLD STATE ROUTE 65 AND
            ROAD 8 SOUTH OF OTTAWA.

&&

CM
Special weather statement, Jun 8, 2:57 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
257 PM EDT Tue Jun 8 2021

INZ016-081930-
Kosciusko-
257 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KOSCIUSKO COUNTY...

At 256 PM EDT, a strong thunderstorm was located over Warsaw, moving
northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warsaw, Winona Lake, Leesburg, Little Chapman Lake, Oswego, Monoquet,
Big Chapman Lake, Irish Lake and Tippecanoe Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4118 8588 4128 8598 4137 8579 4127 8570
TIME...MOT...LOC 1856Z 237DEG 17KT 4126 8587

HAIL...0.50IN
WIND...40MPH

Brown
Special weather statement, Jun 8, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
300 PM EDT Tue Jun 8 2021

INZ007-081930-
Steuben-
300 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN COUNTY...

At 300 PM EDT, a strong thunderstorm was located near Angola, moving
northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Angola, Ashley, Hudson, Berlien, Long Lake, Metz, Pleasant Lake,
Golden Lake and Steubenville.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 341 and 347, and
between mile markers 351 and 352.
 Interstate 80 in Indiana between mile markers 155 and 156.
 Interstate 80 in Ohio near mile marker 0.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 8482 4163 8480 4162 8481 4153 8496
      4153 8513 4168 8501
TIME...MOT...LOC 1900Z 229DEG 14KT 4159 8497

HAIL...0.50IN
WIND...40MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:19 AM EDTMarine Dense Fog AdvisoryIWX27 hr
Jun 8, 11:58 AM EDTSpecial Weather StatementIWXLaGrange32 min
Jun 8, 12:07 PM EDTAreal Flood AdvisoryIWXAdams3 hr
Jun 8, 2:57 PM EDTSpecial Weather StatementIWXKosciusko33 min
Jun 8, 3:17 PM EDTSpecial Weather StatementIWXSaint Joseph13 min
Jun 8, 3:27 PM EDTAreal Flood AdvisoryIWXKosciusko93 min
Jun 8, 12:06 PM EDTSpecial Weather StatementIWXPutnam24 min
Jun 8, 12:14 PM EDTAreal Flood AdvisoryIWXVan Wert48 min
Jun 8, 1:02 PM EDTAreal Flood WarningIWXPutnam, Van Wert3 hr
Jun 8, 2:04 PM EDTSpecial Weather StatementIWXFulton41 min
Jun 8, 2:47 PM EDTAreal Flood AdvisoryIWXPutnam118 min
Jun 8, 7:09 PM EDTAreal Flood AdvisoryIWXPutnam, Van Wert51 min
Jun 8, 2:12 PM EDTSpecial Weather StatementIWXCass33 min
Jun 8, 3:44 PM EDTSpecial Weather StatementIWXCass16 min
Jun 8, 4:46 PM EDTSpecial Weather StatementIWXBerrien14 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.